North Carolina, 2025

Drought in North Carolina, May 1 to 13, 2025

May 1 to 13, 2025 · NWS MHX · 4 events in 4 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Severe (D2) drought conditions plagued parts of Eastern NC through the first week to two weeks of May, according to the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 30, 9:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 30, 9:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1046 PM EDT Wed Apr 30 2025

.SYNOPSIS...
High pressure will remain anchored off the SE coast through
late week. A cold front will drop south from VA late this
afternoon and evening, then lift back north late tonight. A cold
front will move through the region this weekend bringing more
unsettled conditions.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 815 PM Wednesday...A diffuse frontal boundary is located
near the NC/VA border and have seen some convection south of the
state line but so far have remained north of the FA. One cluster
of thunderstorms clipped northern portions of Duck and is
quickly weakening as is moves into a much more stable airmass
off the coast. Additional convection moving east of I-95 toward
Martin Co have similarly weakened as they moved toward the FA.
While several models continue to show a chance for showers and
storms overnight, they are currently overdone with present
placement of precip. With only weak forcing, lack of appreciable
shear and given decreasing instability and increasing
inhibition the feeling is they are overdone and have lowered
PoPs to no higher than slight chance this evening with highest
percentages north of Hwy 264.

PREVIOUS DISCUSSION...Strong high pressure will remain offshore
through Thursday, as strong low pressure over far eastern
Canada swings an attendant cold front southward into the Mid-
Atlantic today. The front will grad sink southward through this
evening to settle in vicinity of the Albemarle Sound and the
northern Outer Banks. Isolated to widely scattered showers and
thunderstorms are expected to develop late this afternoon into
the evening, with best chances north of Hwy 264, closer to the
approaching frontal boundary. Despite the meager shear, a few
strong to severe storms will be possible (best chances this
evening), near area of enhanced instability, forcing and steep
low level lapse rates. MLCAPES are forecast to reach around 1000
J/kg by 00Z.

The aforementioned front is then forecast to lift back north of
the area early Thu morning. Mild conditions will continue with
lows in the 60s.

Air Quality Alerts remain in effect for Jones and Craven
counties due to the ongoing Black Swamp Wildfire. With S/SW
winds continuing to advect smoke to the north, the NCDEQ has
extended the Code Orange Air Quality Action Day for Jones and
Craven counties until midnight tonight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 130 PM Wed...Ridge wil remain off the East Coast on
Thursday as a low  pressure system develops over the Plains in
advance of a shortwave trough expected to lift northeastward
across the CONUS. This low will drag the stalled front northward
as a warm front. Southwesterly flow will persist through the
day, with WAA yielding highs in the upper 80s (mid-70s along the
Outer Banks). With pressure gradient remaining tight overnight
between low to the north/northwest and high offshore,
southwesterly winds are expected to remain slightly elevated
overnight, and lows are forecast in the mid-to-upper 60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 315 AM Wednesday...

Key Messages:
- Next potential cold front impacts the area this weekend
  bringing unsettled weather to ENC.

Friday through Saturday Night: Behind the initial shortwave
trough forecast to move northeastward across the central Plains
and Midwest Thursday, a separate upper-level trough will dig
into the Midwestern US Friday into Saturday. These two features
will yield a deepening surface low that is forecast to track
northeastward across the Northeastern US/southern Canada, with
an attendant cold front sweeping across the Ohio River Valley
Friday as a prefrontal trough sets up across the mid-Atlantic.
Cold front then later approaches ENC late Saturday. Guidance
indicates two potential rounds of precipitation--one with the
prefrontal trough Friday/Friday night and a better chance with
the cold frontal passage Saturday. Guidance still differs on
exact timing of frontal passage; however, there is fairly strong
agreement for precipitation associated with the frontal
passage. Latest trends have been to slow frontal passage
slightly. Have reflected this in PoPs.

Guidance does indicate potential for thunderstorms Friday and
Saturday with models depicting ~500 J/kg MLCAPE across ENC
Friday afternoon and Saturday. Shear currently looks to remain
more limited on Friday; however, enough deep-layer shear could
be present to contribute to at least a low end threat for severe
storms. AI/ML guidance continues to depict a non-zero threat
for severe weather on Friday, so trends will continue to be
monitored. Shear is forecast to increase as upper trough
approaches on Saturday, and some AI/ML guidance hints at the
possibility of severe weather. Any severe risk Saturday will
likely depend on the exact timing of the cold frontal passage,
which remains somewhat uncertain.

Sunday - Wednesday: Upper-level (and thus surface) pattern
remain uncertain with main guidance (ECMWF/GFS) depicting very
different solutions. GFS is the most progressive with the upper
level pattern allowing upper trough to push out to sea before
cutting off and allowing an Omega block to become centered
directly over the Eastern Seaboard. While both Canadian and
ECMWF guidance cut the trough off around the Eastern Seaboard
with an omega block setting up further to the west. If the GFS
pattern were to verify, high pressure ridge would settle into
the region and bring benign weather to the area. If the
Canadian/ECMWF pattern were to verify front would stall near the
coast with an upper low sitting over the Mid-Atlantic allowing
for continued unsettled weather into early next week. Will have
to monitor trends either way to see how things shake out.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through 18z Thursday/...
As of 830 PM Wed...Pred VFR conditions expected trough the TAF
period. A diffuse front has pushed to near the NC/VA border and
have seen some showers and thunderstorms across northern NC.
Cannot rule out an isolated shower or storm move into northern
rtes this evening, possibly briefly impacting PGV, but given
decreasing instability, expect chances to decrease through the
evening. SW winds less than 10 kt overnight become gusty again
Thu afternoon.

LONG TERM /Thursday night through Monday/...
As of 315 AM Wednesday...High pressure ridging will remain
anchored off the Southeast Coast through Friday bringing
primarily VFR conditions across all of ENC into the end of the
week. There is a low end chance at seeing some sub-VFR
conditions late Friday with the approach of a prefrontal trough
with better chances at sub-VFR conditions this weekend as a
cold front pushes through the area bringing the potential for
shower and thunderstorms to the area.

&&

.MARINE...
SHORT TERM /through Thursday/...
As of 1045 PM Wednesday...Have cancelled the SCA as gusts for
the most part have remained just below 25 kt this evening.

Winds lay down some overnight, southerly winds build again
during the day Thursday, and will once again approach 25kt for
several hours. For most waters, the risk of thunderstorms looks
low through Thursday. The best chance looks to be in the
vicinity of the Albemarle Sound.

LONG TERM /Thursday night through Monday/...
As of 315 AM Wednesday...High pressure will remain anchored off
the Southeast Coast through Friday. This will bring a general
lull in impactful marine conditions until this weekend. We do
finally see our streak of benign boating conditions come to an
end this weekend as a stronger cold front approaches from the
west on Fri and Sat increasing winds closer to 15-20 kts with
gusts up to 25 kts and 3-5 ft seas resulting in the potential
for SCA conditions at the end of the workweek and into the
weekend.

&&

.FIRE WEATHER...
As of 430 PM Wednesday...

Despite relative humidity (RH) in the 40s and 50s, the
continued dry, breezy, and very warm conditions, plus ongoing
moderate to severe drought, will continue to promote elevated
fire concerns. Eventually, a greater chance of showers and
thunderstorms may develop this weekend into next week. Prior to
that time, conditions are notable for any fires that manage to
start and/or any ongoing fires. Where fires are ongoing, the
daily seabreeze will lead to a wind shift and a bump up in winds
each afternoon through at least Friday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Air Quality Alert until midnight EDT tonight for NCZ092-193-
     194.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM/JME/SK
SHORT TERM...JME
LONG TERM...ZC
AVIATION...JME/ZC
MARINE...RM/CQD/ZC/SK
FIRE WEATHER...MHX
Hazardous weather outlook, Apr 30, 7:29 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
829 PM EDT Wed Apr 30 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-203-020030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
829 PM EDT Wed Apr 30 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-020030-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
829 PM EDT Wed Apr 30 2025

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Inland Onslow

When
May 1, 12:00 AM EST to May 6, 11:59 PM EST
Where
Inland Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Severe drought plagued Onslow County through the first week of May, according to the U.S. Drought Monitor.

Drought, Northern Craven

When
May 1, 12:00 AM EST to May 6, 11:59 PM EST
Where
Northern Craven forecast zone
Reported by
Drought Monitor
Coordinates
35.117, -77.083 (the zone’s center; the record gives no point)

Severe drought plagued Northern Craven County through the first week of May, according to the U.S. Drought Monitor.

Drought, Beaufort

When
May 1, 12:00 AM EST to May 6, 11:59 PM EST
Where
Beaufort forecast zone
Reported by
Drought Monitor
Coordinates
35.486, -76.845 (the zone’s center; the record gives no point)

Severe drought plagued Beaufort County through the first week of May, according to the U.S. Drought Monitor.

Drought, Washington

When
May 1, 12:00 AM EST to May 13, 11:59 PM EST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -76.569 (the zone’s center; the record gives no point)

Severe drought plagued Washington County through the first half of May, according to the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255322, 1255325, 1255327, 1255332.